South Carolina, 2002

Hail and Damaging Winds in South Carolina, May 3, 2002

May 3, 2002 · NWS CHS · 7 events in 4 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 5:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 3, 5:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT FRI MAY 3 2002

UPDATE: SENT UPDATED ZONE FORECASTS TO INCLUDE SVR TSTM WATCH 222.
RAISED POPS SLIGHTLY IN GEORGIA ZONES WHICH WERE INCLUDED IN THE
WATCH.

WEAK LINE OF SHOWERS ON LEADING EDGE OF OUTFLOW IN CSRA HAS DIED
SEVERAL HOURS AGO. FRONT STILL LINGERS FURTHER N IN THE UPSTATE.
THE FRONT WILL SLOWLY PUSH S LATE THIS EVE AND THERE IS BETTER
AGREEMENT BETWEEN MODELS THAT FRONT WILL STALL ACRS THE MIDDLE
PORTION OF THE CWA TONIGHT. SOME MINOR MODEL DIFFS CONCERNING TIMING
AND STRENGTH OF WAVES WHICH PUSHES ALONG THE FRONT AND MOVES OFF
THE COAST BY SAT NIGHT...BUT THEY SHOULD NOT AMOUNT TO MUCH
DISCREPANCY IN SENSIBLE WX. BEST LIFT AND FORCING OCCURS LATE THIS
EVE AND VERY EARLY ON SAT...ESPLY ACRS S/CAROLINA ZONES. FRONT WILL
PUT A TEMPERATURE GRAD ACRS THE CWA FOR SAT WITH DIFFS FROM N TO S
AROUND 10-15 DEGS. TEMPS WILL STAY IN THE 70S N WITH ALONG W/HIGHER
CHC OF PCPN ON SAT. THIS IS ALSO CLOSER TO WK UPR WAVES EJECTING OUT
OF THE NRN PORTION OF THE GULF COAST STATES. SLGT CHC MOST ZONES SAT
NIGHT AS FINAL SFC WAVE PUSHES THRU AND WILL CONT TO HANG ON TO
LINGERING SHOWERS S ZONES EARLY SUN. HIGH PRES BUILDS DOWN THE COAST
BEHIND EXITING LOW FOR MORE SEASONAL TEMPS SUN AND MON. THAT HIGH
REMAINS THE DOMINANT FTRE THRU THE WORK WEEK AS TEMPS CLIMB BACK TO
AROUND 90 TUE THRU THU AFTN. WK FRONT DROPS TO OUR N ON FRI ALLOWING
TEMPS TO COOL ON FRI. WILL KEEP THAT ENTIRE PD DRY THOUGH.

MARINE...BIG QUESTION THIS FORECAST IS WHERE FNT WL END UP OVR NXT
24-36 HRS. MODELS AGREE SHUD REACH DOWN TO EDISTO BEACH INITIALLY
LATE TNT...THEN SVRL SFC WVS TO MOVE ACRS IT WHICH WL RESULT IN FNTL
OSCILLATION AND VARYING WIND DIR. BTR SFC WV SAT NGT SHUD PUSH FNT
S OF WATERS WI HIGH PRES BLDG IN FM THE N/NW SUN. WI SFC WVS IN AREA
PG WL BE RELATIVELY WK FM LATE TNT ON...SO ONLY HEADLINE WL BE FOR
SCEC FOR SC CSTL WATERS ERLY TNT.

CHS   65  75  58  78 /  50  50  20  10
SAV   68  85  61  82 /  40  40  30  20
CHL   70  75  68  78 /  50  50  20  10
NBC   67  78  61  81 /  50  50  20  10
RBW   61  73  56  78 /  60  50  20  10

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 3, 1:31 PM EST, 4 hours 59 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-040300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT FRI MAY 3 2002

...SCATTERED THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND
SOUTHERN SOUTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES IN THE MID TO UPPER 80S COMBINED WITH DEWPOINTS FROM
THE MID 60S TO NEAR 70 DEGREES WILL PRODUCE A WARM AND UNSTABLE
AIRMASS FOR THE REGION LATER THIS AFTERNOON CONTINUING INTO TONIGHT.
IN ADDITION TO MODERATE INSTABILITY AND FAVORABLE UPPER LEVEL WINDS,
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
EVENING...BECOMING STATIONARY ACROSS THE AREA TONIGHT. THIS WILL
PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS IN EXCESS
OF 60 MPH...AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 3, 6:30 PM EST to 6:35 PM EST
Where
Berkeley County, Goose Creek
Measured
50 kt (58 mph)
Reported by
UTILITY COMPANY
Coordinates
32.983, -80.033

Several trees and large limbs were down.

Thunderstorm Wind, Allendale

When
May 3, 7:30 PM EST to 7:35 PM EST
Where
Allendale County, 2 mi W of Martin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
33.067, -81.500

Numerous power lines were knocked down.

Hail, Berkeley

When
May 3, 7:35 PM EST
Where
Berkeley County, St Stephen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.400, -79.917

Hail, Colleton

When
May 3, 7:45 PM EST
Where
Colleton County, 3 mi N of Hendersonville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.830, -80.717

Thunderstorm Wind, Berkeley

When
May 3, 8:35 PM EST
Where
Berkeley County, 1 mi S of Huger
Measured
50 kt (58 mph)
Reported by
UTILITY COMPANY
Coordinates
33.067, -79.783

Downed power lines due to large limbs.

Hail, Charleston

When
May 3, 8:40 PM EST to 8:43 PM EST
Where
Charleston County, Ravenel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -80.233

Thunderstorm Wind, Charleston

When
May 3, 8:45 PM EST to 8:55 PM EST
Where
Charleston County, Countywide
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
32.783, -79.950

Numerous trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296187, 5296190, 5296186, 5296192, 5296191, 5296188, 5296189.